Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 3, NWS Hastings, NE

March 1, 20176 counties in Kansas; Franklin County, Furnas County, Harlan County, Nebraska

NWS Hastings, NE issued this red flag warning at Mar 1, 2017, 3:25 AM CST for 6 counties in Kansas; Franklin County, Furnas County, Harlan County, Nebraska. It took effect at Mar 1, 2017, 1:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2017, 3:25 AM CST (09:25 UTC)
In effect from
Mar 1, 2017, 1:00 PM CST
Expired
Mar 1, 2017, 6:00 PM CST
In force
5 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Franklin County, NE, Furnas County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 77 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WWUS83 KGID 010925
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
325 AM CST Wed Mar 1 2017

...Critical Fire Weather Conditions Likely This Afternoon...

.Despite relatively cool temperatures with afternoon highs only in
the upper 40s to low 50s, the combination of a very dry airmass
fairly strong northwest winds, and dry vegetation will push fire
weather to critical thresholds. 

KSZ005>007-017>019-NEZ082>084-011800-
/O.NEW.KGID.FW.W.0003.170301T1900Z-170302T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan-
Franklin-
325 AM CST Wed Mar 1 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 005, 006, 007, 017, 018, 019, 082, 083 AND 084...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 6 PM CST this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, 
  Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 
  082 Furnas, Fire Weather Zone 083 Harlan and Fire Weather Zone 
  084 Franklin.

* WINDS...From the northwest sustained at 20 to 25 MPH, and
  gusting to around 35 MPH.

* RELATIVE HUMIDITY...Dropping to around 20 percent for several
  hours. 

* IMPACTS...Any fires that occur will spread rapidly and be very
  difficult to contain. Use caution if engaging in activities that
  could start a fire. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds and low relative humidity can contribute to extreme 
fire behavior.

&&

$$

Pfannkuch
2 follow-up statements
339 
WWUS83 KGID 011728
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1128 AM CST Wed Mar 1 2017

...Critical Fire Weather Conditions Expected This Afternoon...

.Despite relatively cool temperatures, the combination of a very 
dry airmass, gusty northwest winds, and dry vegetation will result
in critical fire weather conditions through the afternoon hours.

KSZ005>007-017>019-NEZ082>084-020000-
/O.CON.KGID.FW.W.0003.170301T1900Z-170302T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan-
Franklin-
1128 AM CST Wed Mar 1 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005,
006, 007, 017, 018, 019, 082, 083 AND 084...

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, 
  Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 
  082 Furnas, Fire Weather Zone 083 Harlan and Fire Weather Zone 
  084 Franklin.

* WINDS...From the northwest at 15 to 25 mph, with gusts up to 
  35 mph.

* RELATIVE HUMIDITY...Dropping to around 20 percent by mid-
  afternoon.

* IMPACTS...Any fires that occur will spread rapidly and be very 
  difficult to contain. Use caution if engaging in activities 
  that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds and low relative humidity can contribute to extreme
fire behavior.

&&

$$

Rossi
119 
WWUS83 KGID 012357
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
557 PM CST Wed Mar 1 2017


KSZ005>007-017>019-NEZ082>084-020100-
/O.EXP.KGID.FW.W.0003.000000T0000Z-170302T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan-
Franklin-
557 PM CST Wed Mar 1 2017

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007,
017, 018, 019, 082, 083 AND 084...

The red flag warning will be allowed to expire at 6 pm. Wind
speeds have decreased this evening and relative humidity values 
will rise as temperatures cool.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 1, 12:25 AM CST, 3 hours earlier.

Area forecast discussion, Mar 1, 12:25 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service Hastings NE
1225 AM CST Wed Mar 1 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 220 PM CST Tue Feb 28 2017

A weak system continues to impact the area providing some lifting
but having very limited moisture to work with. Thus, while there
are some returns on radar, none are reported to be reaching the
ground. As a result have backed precipitation chances down for the
afternoon and evening. Still could be a sprinkle and a flurry
after dark, but not expecting much in the way of accumulation.

Skies will clear overnight as subsidence settles over the area.
Other than some gusty northwest winds tomorrow, nothing to
exciting to write home about...other than fire weather concerns
(discussed in Fire Weather section).

.LONG TERM...(Wednesday night through Tuesday)
Issued at 220 PM CST Tue Feb 28 2017

Zonal flow regime becoming the prominent weather pattern through
the period. Thus mild and dry weather expected. The only chance
of precipitation is a slight chance of an afternoon shower over
the northern parts of the area on Sunday afternoon. Max temps
pushing into the 70s over weekend and in the 60s most other days.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday night)
Issued at 1224 AM CST Wed Mar 1 2017

General overview:
Especially beyond these first 4-6 hours, confidence is fairly high
in VFR ceiling. Confidence is high in VFR visibility the entire
period. The main issue will be fairly strong northwest winds
during the heart of the day. Now going into a bit more element
specific detail...

Ceiling:
While KEAR carries fairly confidence in VFR throughout, KGRI could
be brushed by the far southwest edges of an area of MVFR stratus
rotating southeast through eastern Nebraska. Therefore will carry
a TEMPO group to cover this possibility early this morning.
Otherwise, there could be at least a scattered low-end VFR cloud
field develop during the afternoon, but this is currently not
expected to breach MVFR thresholds.

Winds:
This should be the main aviation issue. Early this morning,
generally west-northwest speeds only around 10kt will persist.
However, especially between 17-23z there will be marked increase
with sustained speeds 20-25kt and gust potential at least 30kt.
During the evening speeds will decrease considerably and turn more
southwesterly with time. Any possible low level wind shear (LLWS)
during the period is expected to remain below mentionable
criteria (meaning less than 30kt of shear magnitude).

&&

.FIRE WEATHER...
Issued at 220 PM CST Tue Feb 28 2017

The southwest corner of the area including Phillips, Rooks,
Osborne and Smith Counties in Kansas will be experiencing near
critical fire weather conditions on Wednesday afternoon. Relative
humidities (RH) are forecast to be in the 15% to 20% range in the
late afternoon. Strong northwest winds gusting to near 25 mph are
also expected at that same time so any fires may display extreme
behavior. Considered a Fire Weather Watch for Wednesday
afternoon, but after discussions with the surrounding offices will
hold off for now.

RHs are forecast to remain very dry in the afternoons Thursday
through Sunday over that same area, but winds are forecast to be
much lighter. So, we will have to continue monitoring fire weather
conditions through the weekend.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Eddy
LONG TERM...Eddy
AVIATION...Pfannkuch
FIRE WEATHER...Eddy
Hazardous weather outlook, Feb 28, 2:27 PM CST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
227 PM CST Tue Feb 28 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
012030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
227 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The combination of gusty northwest winds, low humidity, and dry
fuels will result in at least near-critical, and perhaps even
critical, fire weather conditions Wednesday afternoon along and
southwest of a line from Elwood to Superior Nebraska, and
including all of north central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Nearby

Red Flag Warnings in Kansas, 2017Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.